Home > Journals > Minerva Anestesiologica > Past Issues > Minerva Anestesiologica 2003 September;69(9) > Minerva Anestesiologica 2003 September;69(9):673-9

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA ANESTESIOLOGICA

A Journal on Anesthesiology, Resuscitation, Analgesia and Intensive Care


Official Journal of the Italian Society of Anesthesiology, Analgesia, Resuscitation and Intensive Care
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 2,036


eTOC

 

ORIGINAL ARTICLES  ANESTHESIOLOGY


Minerva Anestesiologica 2003 September;69(9):673-9

language: English, Italian

Effects of remifentanil on human heart electrical system. A transesophageal pacing electrophysiological study

Effetti del remifentanil sul sistema di eccito-conduzione cardiaco umano. Studio elettrofisiologico trans-esofageo

1 Department of Anesthesiological Sciences Critical Care and Pain Therapy “La Sapienza” University, Rome, Italy
2 Department of Medical and Surgical Emergencies University of Ancona, Ancona, Italy


FULL TEXT  


Aim. Previous studies have shown that the administration of remifentanil (a m-agonist opioid) is often accompanied by bradyarrhythmias preventable or manageable by parasympatholytic drugs. The aim of this paper is to evaluate if these negative chronotropic effects are exclusively due to an increased parasympathetic activity or to a direct action of remifentanil on heart conduction fibres.
Methods. A transesophageal pacing electrophysiological study on 40 healthy subjects scheduled for orthopaedic surgical treatment under general anaesthesia has been carried out. We determined either the correct sinus recovery time or the occurrence of Wencke-bach atrio-ventricular block in the awake state and, again, during remifentanil administration.
Results. In all patients either a significant depression of sino-atrial automatism or a decrease of atrio-ventricular node conduction reserve was noticed. In 2 cases, in particular, a sinus arrest and a junctional rhythm, respectively, both spontaneously recovered were observed.
Conclusion. Atropine normalized all parameters, confirming that remifentanil-associated hypokinetic cardiac phenomena are exclusively vagally mediated.

top of page

Publication History

Cite this article as

Corresponding author e-mail